T-cell chronic lymphocytic leukemia mimicking dermatomyositis


    loading  Checking for direct PDF access through Ovid

Abstract

A 57-year-old man was diagnosed with chronic lymphocytic leukemia (CLL) during routine hematologic evaluation. Two months later, the patient developed a mildly pruritic periorbital eruption and erythematous plaques in a photosensitive distribution. A skin biopsy at an outside institution showed nonspecific histopathologic changes. The patient was diagnosed with amyopathic dermatomyositis and treated with prednisone 1 mg/kg/day with no improvement. The patient was subsequently admitted to our institution for CLL chemotherapy.Physical examination on admission revealed bilateral, violaceous, nonblanching periorbital plaques (Fig. 1A) and symmetric erythematous plaques with mottled hypo- and hyperpigmentation on the shoulders, proximal arms (Fig. 1B), and upper chest (Fig. 1C). Periungual erythema was noted. Muscle strength was normal. Laboratory examination was significant for a white cell count of 33,700/mm3 with 78% lymphocytes, a hematocrit of 25.8%, and a platelet count of 25,000/mm3. The lymphocytes were almost exclusively CD4 T cells expressing CD2, CD3, CD5, and CD7. Electrolytes, liver function tests, creatine kinase, aldolase, antinuclear antibodies, and anti-Jo antibodies were normal or negative. Several biopsies of the plaques on the arms were obtained. Histopathology revealed leukemic infiltration of the skin with monoclonal T lymphocytes positive for CD2, CD3, CD4, CD5, and CD7 (Fig. 2). Steroids were discontinued. The patient died a week later from toxic epidermal necrolysis secondary to allopurinol.

    loading  Loading Related Articles